View Full Version : Prednisone versus Iboprofen
10-28-2008, 03:49 PM
I have a question about Prednisone versus Iboprofen
I've been on Prednisone sporadically now for a year and a half for skin inflammation.
My skin keeps flaring up in a raised red rash, mostly on my chest, neck and face. It not only looks unsightly but it hurts a lot.
The prednisone helps it calm down but in about two to three weeks after the meds it just flares up again - sometimes even sooner. I'm reluctant to take any more steroids than I am now (and my Dr doesn't recommend it). I detest them!
I was wondering if anybody else has continual skin flare ups and if so if they've found anything else to help. I've been told the non-steroidal anti-inflammatory meds such as ibuprofen might help??? Does anybody know if there is a limit to how many ibuprofen you can have in, say, a week. Or if it will even help skin inflammation or only joint inflammation.
Thanks so much.
10-28-2008, 04:45 PM
Ibuprofen or better known as Advil, Motrin, Nuprin is a nonsteroidal anti-inflammatory drug (NSAID), which relieves pain and swelling (inflammation). It is used to treat headaches, muscle aches, backaches, dental pain, menstrual cramps, arthritis, or athletic injuries. This medication is also used to reduce fever and to relieve minor aches and pains due to the common cold or flu.
Im not sure about relieving the skin inflammation though. :( I had a terrible rash all over my body when I was first diagnosed, and my rheumatologist prescribed me prednisone. It was a quick fix and I was quickly weaned off it as soon as the rash was under control. Try seeing a dermatologist. I was using Elidel on my malar rash on my face. It has helped it alot.
:?: When does the rash flare up? Protect yourself if you're exposed to the sun. Put lots of sunblock or stay in the shade. 8)
10-28-2008, 07:26 PM
My name is Kathy. I also suffer from a blistery rash on my hands and feet. It is Pompholyx Eczema. The regular NSAIDs did not touch it. My Rheumatologist put me on Imuran and that has helped immensely. I wonder if your doctor has mentioned this to you or not. Imuran is not a steroid, it is an Immunal Suppressor. I am just wondering is all.
10-28-2008, 07:44 PM
I have breakouts all the time even with uv clothing on. I react to the sun and flourescent lights. To date, I have used creams that have cortisone in it like Cortaid. If the rash leaves, it's lupus. If not, then it is something else and I would suggest getting into a good dermatologist.
Keep us updated,
10-30-2008, 08:44 PM
Ibuprofen works on inflammation in muscles. Prednisone is an entirely different animal. It works on the inflammation of tissue, which is the immune systemís first response after infection or irritation. Now, both inflammations can be characterized by redness, heat, swelling, pain, and dysfunction of the organs involved. However, their treatments are completely different. Basically, Ibuprofen cannot replace Prednisone or vice versa.
Our immune system serves as our bodyís defense against bacteria, viruses, and other potential illness causing agents. It is composed of a complex system of cells, organs, and tissues arranged in an elaborate network designed to optimize our bodyís response against invasion by the many pathogens we come in contact with every day. The immune system is able to detect invaders (such as bacteria) and then figure out how to go about destroying or disabling the threat.
The body uses three basic strategies to protect itself from infections. It first creates and maintains a barrier designed to keep bacteria and viruses out of the body (skin, mucus). If a foreign invader manages to get in, the immune system kicks in and specialized cells detect and eliminate the pathogen. The body continues to fight the invader until it has
been destroyed and eliminated from the body.
Inflammation is generally the bodyís first immune response to infection and irritation and is often referred to as the innate cascade. It is characterized by redness, heat, swelling, pain, and the dysfunction of those organs involved (as mentioned above).
We would like to be able to think that our immune system could recognize our own body, with all the cells and tissues involved. Unfortunately, this is not always the case and sometimes (as is the case with Lupus) our immune system attacks our own cells, causing a host of medical problems. Lupus is an auto-immune disease; the immune system is overactive and this causes inflammation. Prednisone suppresses the over-active immune system which, in turn, reduces inflammation in the tissues.
I hope that this information has been helpful to you.
Peace and Blessings
11-07-2008, 05:18 PM
Hi again and thanks so much for all your responses.
my skin continues to be truly troublesome to me and I'm still taking short courses of Prednisone to keep it under control. I've tried NSAIDS but my doctor told me to be careful with them and not take them for any longer than (eight) days I think it was. When I took them I felt nearly instant relief but it didn't last long at all and I was too frightened to take a long course of them.
Since posting last I've been through a flare, probably from the continual skin problem and the stress caused from it. Thankfully it seems to have been a short flare and I'm coming out the other side. Now I just feel really, really tired.
I went away for four days, to the beach, and my skin improved dramatically. I came back home and it started to flare up again and thats when I had the full lupus flare. So it would seem my triggers are mainly environmental, what ever is in the air where I live is giving me hell!! It looks as though the only option for me is a move, which is quite stressful in itself.
When I was young I had bad exzema and used a lot of cortisone creams which caused problems of their own - I don't ever want to use them again!
I was hoping for a natural type of medicine to keep my skin calm. I'm sick of using cortisone pills - I hate them! If I come across one I'll let you know!
Thanks again for your answers and support.